Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 2, NWS Great Falls, MT

January 25, 20239 counties in Montana

NWS Great Falls, MT issued this high wind warning at Jan 25, 2023, 1:13 PM MST for 9 counties in Montana. It took effect at Jan 26, 2023, 12:00 AM MST. It was in force for 18 hr. 15 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 25, 2023, 1:13 PM MST (20:13 UTC)
In effect from
Jan 26, 2023, 12:00 AM MST
Expired
Jan 26, 2023, 5:50 PM MST
In force
18 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 72 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 26, 1:50 AM MSTNON-TSTM WND GST 581 Ene East Glacier Park, MTMESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT).
Jan 26, 2:21 AM MSTTSTM WND GST 718 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS.
Jan 26, 2:21 AM MSTNON-TSTM WND GST 718 Se East Glacier Park, MTCORRECTS PREVIOUS TSTM WND GST REPORT FROM 8 SE EAST GLACIER PARK. MESONET STATION DCRM8 DEEP CREEK RAWS.
Jan 26, 3:29 AM MSTNON-TSTM WND GST 6011 Wnw Augusta, MTMESONET STATION TR276 L-C PORTABLE NO. 1.
Jan 26, 5:17 AM MSTNON-TSTM WND GST 581 Sw Cut Bank, MTVIE AMBIENT WEATHER.
Jan 26, 5:56 AM MSTNON-TSTM WND GST 591 Sw Cut Bank, MTAMBIENT WEATHER STATION MEASURED A 59 MPH WIND GUST.
Jan 26, 6:20 AM MSTNON-TSTM WND GST 568 Ssw Fort Benton, MTMESONET STATION DVI01740 FORT BENTON.
Jan 26, 6:52 AM MSTNON-TSTM WND GST 617 Ese Hilger, MTMESONET STATION JPKM8 JUDITH PEAK RAWS.
Jan 26, 6:57 AM MSTNON-TSTM WND GST 6519 Wnw Santa Rita, MTAMBIENT WEATHER STATION MEASURED A 65 MPH WIND GUST.
Jan 26, 6:57 AM MSTNON-TSTM WND GST 65Lj Johnson Farms, MTVIA AMBIENT WEATHER.
Jan 26, 7:21 AM MSTNON-TSTM WND GST 668 Se East Glacier Park, MTMESONET STATION DCRM8 DEEP CREEK RAWS.
Jan 26, 7:29 AM MSTNON-TSTM WND GST 6411 Wnw Augusta, MTMESONET STATION TR276 L-C PORTABLE NO. 1.
Jan 26, 7:39 AM MSTHIGH SUST WINDS 402 Se Browning, MTMESONET STATION MTBWG BROWNING (MT DOT). SUSTAINED WINDS AVERAGING APPROXIMATELY 40 MPH FOR THE LAST HOUR.
Jan 26, 8:00 AM MSTSNOW 13.57 Sw Helena, MTUPDATED SNOW AMOUNT FROM PREVIOUS REPORT. AMOUNT IS FOR IS PAST 24 HOURS. STATION ELEVATION: 5529 FT.
Jan 26, 11:40 AM MSTNON-TSTM WND GST 5913 S Marysville, MTMESONET STATION MTMDP MACDONALD PASS (MT DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WWUS75 KTFX 252013
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
113 PM MST Wed Jan 25 2023

MTZ305-252115-
/O.CAN.KTFX.HW.A.0002.230126T1200Z-230127T0400Z/
Hill County-
Including the following locations: Havre
113 PM MST Wed Jan 25 2023

...HIGH WIND WATCH IS CANCELLED...

$$

MTZ306-311-314-261115-
/O.UPG.KTFX.HW.A.0002.230126T1200Z-230127T0400Z/
/O.NEW.KTFX.HW.W.0002.230126T1200Z-230127T0400Z/
Northern Blaine County-Bears Paw Mountains and Southern Blaine-
Fergus County below 4500ft-
Including the following locations: Lewistown, Hogeland, Harlem,
Chinook, Hilger, Zurich, Rocky Boy, and Fort Belknap
113 PM MST Wed Jan 25 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 9 PM MST THURSDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Bears Paw Mountains and Southern Blaine, Fergus County 
  below 4500ft and Northern Blaine County.

* WHEN...From 5 AM to 9 PM MST Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ301>303-307-308-261115-
/O.NEW.KTFX.HW.W.0002.230126T0700Z-230126T1900Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: East Glacier Park, Browning,
Pendroy, Marias Pass, Choteau, Logan Pass, Santa Rita, Dupuyer,
Bynum, Kiowa, Heart Butte, Saint Mary, Rogers Pass, Babb, Cut
Bank, and Ethridge
113 PM MST Wed Jan 25 2023

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST 
THURSDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...From Midnight tonight to Noon MST Thursday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Ludwig
3 follow-up statements
290 
WWUS75 KTFX 261013
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
313 AM MST Thu Jan 26 2023

MTZ301>303-307-308-261900-
/O.CON.KTFX.HW.W.0002.000000T0000Z-230126T1900Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: Dupuyer, Cut Bank, Pendroy,
Babb, Heart Butte, Bynum, Saint Mary, East Glacier Park, Logan
Pass, Santa Rita, Rogers Pass, Ethridge, Marias Pass, Kiowa,
Browning, and Choteau
313 AM MST Thu Jan 26 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph. Gusts up 
  to 80 mph are possible at times close to the Rocky Mountain Front.

* WHERE...The Rocky Mountain Front and adjacent foothills and 
  plains, and Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...Until Noon MST today.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ306-311-314-270000-
/O.CON.KTFX.HW.W.0002.230126T1200Z-230127T0400Z/
Northern Blaine County-Bears Paw Mountains and Southern Blaine-
Fergus County below 4500ft-
Including the following locations: Harlem, Zurich, Lewistown,
Rocky Boy, Chinook, Hogeland, Hilger, and Fort Belknap
313 AM MST Thu Jan 26 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Bears Paw Mountains and Southern Blaine, Fergus County 
  below 4500ft and Northern Blaine County.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
670 
WWUS75 KTFX 261900
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1200 PM MST Thu Jan 26 2023

MTZ301>303-307-308-262000-
/O.EXP.KTFX.HW.W.0002.000000T0000Z-230126T1900Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-Southern Rocky Mountain Front-
Southern High Plains-
Including the following locations: East Glacier Park, Saint Mary,
Ethridge, Marias Pass, Browning, Santa Rita, Rogers Pass, Babb,
Kiowa, Heart Butte, Bynum, Cut Bank, Choteau, Dupuyer, Logan
Pass, and Pendroy
1200 PM MST Thu Jan 26 2023

...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY...

The High Wind Warning will expire as winds were gradually decreasing 
below criteria. Motorist are urged to exercise caution as strong 
cross winds will remain possible.

$$

MTZ306-311-314-270400-
/O.CON.KTFX.HW.W.0002.000000T0000Z-230127T0400Z/
Northern Blaine County-Bears Paw Mountains and Southern Blaine-
Fergus County below 4500ft-
Including the following locations: Hilger, Chinook, Hogeland,
Rocky Boy, Fort Belknap, Zurich, Harlem, and Lewistown
1200 PM MST Thu Jan 26 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph, with gusts up to 65 mph.

* WHERE...Bears Paw Mountains and Southern Blaine, Fergus County 
  below 4500ft and Northern Blaine County.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
746 
WWUS75 KTFX 270050
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
550 PM MST Thu Jan 26 2023

MTZ306-311-314-270200-
/O.CAN.KTFX.HW.W.0002.000000T0000Z-230127T0400Z/
Northern Blaine County-Bears Paw Mountains and Southern Blaine-
Fergus County below 4500ft-
Including the following locations: Rocky Boy, Hilger, Zurich,
Fort Belknap, Hogeland, Lewistown, Harlem, and Chinook
550 PM MST Thu Jan 26 2023

...HIGH WIND WARNING IS CANCELLED...

The threat has ended.

$$

AM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 25, 10:50 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 25, 10:50 AM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1050 AM MST Wed Jan 25 2023

.SYNOPSIS...
Scattered snow showers will affect mostly the mountain areas
today, with the snow showers being a bit more widespread on
Thursday, along with strong winds in the Havre and Hays areas. On
Friday, a strong cold front will move southward through Central
MT, producing widespread snow, some of which will be heavy. The
snow diminishes over the weekend, as very cold air moves in for
Sunday and Monday.

&&

.UPDATE...

No major changes made with this morning's update as the forecast
remains on track. Ludwig

&&

.AVIATION...
1055 AM MST Wed Jan 25 2023 (25/18Z TAF Period)

Clouds will continue to lower and thicken across North-Central and
Southwestern Montana this afternoon as another shortwave moves
through the area. Expect a few isolated light snow showers and
widespread mountain obscuration. Conditions improve later
tonight, but winds will be on the increase. Ludwig

Refer to weather.gov/zlc for more detailed regional
aviation weather and hazard information.

&&

.PREV DISCUSSION...

Today through Thursday...A few light snow showers continue over
Central MT early this morning, but they are diminishing. However,
another round of light snow is expected later today, mostly in the
mountain areas of Central MT. Snow amounts could reach an inch or
two in the Kings Hill area. For now I will handle this with an
SPS, but a winter weather advisory might be issued later today if
snow amounts continue to increase. On Thursday, another round of
snow showers is expected in the mountain areas once again, with
the Kings Hill and Big Sky areas most impacted. However, strong
winds are also possible over the eastern portions of the CWA, as a
fast moving upper level disturbance moves through Northeast MT.
Thus a high wind watch has been issued for Thursday, mostly east
of a line from Inverness to Lewistown, where some wind gust could
approach 60 mph. The latest NBM has up to an 80% chance of wind
gusts reaching warning criteria over portions of the high wind
watch area. Seasonable temperatures are expected today, with
slightly warmer temperatures on Thursday.

Friday and Saturday...A strong cold front will move southward
through the CWA on Friday. Widespread snow will develop on Friday
morning, with periods of snow continuing into Saturday morning.
The snow could be heavy at times Friday afternoon/evening,
especially over the Rocky Mountain Front, across Central MT and
then southward into the Bozeman/Big Sky area. Thus a winter storm
watch has been issued for these areas. Lighter snow amounts are
expected over the remainder of North Central and Southwest MT and
winter weather advisories will likely be issued for those areas.
Temperatures will begin to fall during the day on Friday, with
little warming through Saturday.

Sunday through Wednesday...Very cold air will be in place over our
CWA by Sunday, with the very cold air continuing into Monday. If
the sky conditions clear out, there is the potential that morning
temperatures could be a bit colder than currently forecast,
especially in areas with a fresh snow cover. It will be windy
enough, that wind chill highlights might be needed for much of the
CWA. For Tuesday into Wednesday, the forecast models are now
showing some slight warming, however, other models continue the
cold and unsettled weather pattern. Thus confidence is low in the
forecast for the middle of next week at this time, resulting in
no significant changes to the NBM during this time period. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  29  44  32 /  30  20  30  50
CTB  38  28  42  29 /  10   0  10  40
HLN  32  23  39  30 /  20  20  20  50
BZN  27  14  33  22 /  20  20  20  60
WYS  22   1  21   9 /  20  30  40  70
DLN  27  15  34  25 /  10  10   0  20
HVR  30  23  36  25 /  10  20  30  40
LWT  31  25  39  27 /  20  20  30  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Thursday night through Saturday
morning for Big Belt, Bridger and Castle Mountains-Cascade
County below 5000ft-East Glacier Park Region-Fergus County below
4500ft-Gallatin Valley-Gallatin and Madison County Mountains and
Centennial Mountains-Gates of the Mountains-Judith Basin County
and Judith Gap-Little Belt and Highwood Mountains-Northern High
Plains-Snowy and Judith Mountains-Southern High Plains-Southern
Rocky Mountain Front-Upper Blackfoot and MacDonald Pass.

High Wind Watch from late tonight through Thursday evening for
Bears Paw Mountains and Southern Blaine-Fergus County below
4500ft-Hill County-Northern Blaine County.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:10 AM MSTHigh Wind WatchTFXBlaine, Chouteau, Fergus, Hill11 hr
Jan 25, 2:13 AM MSTWinter Storm WatchTFXBeaverhead, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 8 more33 hr

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.